Results 1 to 12 of 12

Thread: Folic Acid

  1. #1

    Join Date
    May 2006
    Location
    Adelaide
    Posts
    1,696

    Question Folic Acid

    Hey guys!

    As we are all aware, taking folic acid at least one month before and during pregnancy is highly beneficial to our babies. So, like all good prospective Mum's (Just started TTC), I've been taking it.

    The problem is... it makes me feel really unwell. I spoke to my doctor and he said he's never heard of anyone having an adverse reaction to folic acid. So, I switched brands, twice, thinking that might change the outcome. No difference.



    I stopped taking it for two days in a row, and surprise, surprise, I started feeling better.

    I've told my husband and he thinks it's all in my head and that I'm just imagining it, which I do find a little offensive, because I know I'm not crazy!

    Just wondering if anyone else has ever had any problems with taking folic acid?

    Thanks.

    Celsie. xoxox

  2. #2

    Join Date
    Feb 2005
    Posts
    1,244

    Default

    Celsie, as you are already pg, it might not be the folic acid itself that your body is objecting to ... maybe it's the taking of the tablet. Have you been taking it with food?

    I'm just thinking back to my own early pg days ... had to time the taking of the vitamins to coincide with meals as they would make me feel a bit ill.

  3. #3

    Join Date
    May 2006
    Location
    Adelaide
    Posts
    1,696

    Wink

    Hey thanks, but...

    I'm not pg, I've only just started TTC.

    Just thought I'd clear that up.

    Thanks.

    Celsie. xoxox

  4. #4
    goldilocks Guest

    Default

    Hi Celsie!

    I've never heard of anyone having an adverse reaction to folic acid. Do you have trouble taking tablets usually?

    The reason I ask is that I HATE taking tablets myself! But of course I did the right thing during TTC and now that I'm pg, I'm taking pg vitamins every day. You'd think I'd be used to it by now but it always makes me dry-reach when I swallow them! LOL

    If you're having trouble with folic acid itself, maybe you could try an all-in-one pregnancy vitamin ie. Blackmores instead? They contain the recommended daily dose of folate as well as every other vitamin you need during pregnancy. I'm sure it wouldn't hurt to start taking it before you're pregnant!

    Hope that helps hon and good luck with your TTC journey!

    Love
    Goldilocks
    -xxxooo-

  5. #5

    Join Date
    May 2006
    Location
    Adelaide
    Posts
    1,696

    Talking

    Hey Goldie,

    Thanks for the reply.

    I'm well and truly used to taking tablets. I wasn't well for a number of years and I think I would have probably taken thousands, during that time. Sometimes I swear I heard them rattle. LOL

    I was taking straight folic acid from the chemist at the start. Then I switched to Blackmores Pregnancy Formula (I think that's what it was called) and now I take Elevit.

    Unfortunately, I have the exact same reaction to all of them. Nausea and a headache, which is strange.

    But, thank you for your help.

    Celsie. xoxox

  6. #6

    Join Date
    Feb 2005
    Posts
    1,244

    Default

    Sorry Celsie ... that's just me not looking at your post or ticker properly enough!

    Just saw on the internet that there are problems with nausea associated with an excessive dosage of folic acid. Doesn't seem to be the issue with you though.

  7. #7

    Join Date
    May 2006
    Location
    Adelaide
    Posts
    1,696

    Default

    No worries. =)

  8. #8
    goldilocks Guest

    Default

    I found this info on an American drug website:

    What side effects may I notice from taking folic acid? (Back to top)
    Folic acid is a water-soluble vitamin and when taken at prescribed doses is unlikely to cause side effects in patients with healthy kidneys. Side effects may be caused by an allergy to folic acid.
    Possible side effects with folic acid include:
    •chest tightness or pain
    •depression
    •irritability
    •loss of appetite
    •nausea, vomiting
    •skin rash, redness and itching
    •wheezing or shortness of breath


    I'm stumped! Maybe you have an allergy to it??

    The only other thing I could suggest would be to eat lots of foods with naturally occurring folate ie. broccoli, whole grains/cereals, fruits, beans, leafy green vegetables, etc and cut out the supplements.

    Love
    Goldilocks
    -xxxooo-

  9. #9

    Join Date
    May 2006
    Location
    Adelaide
    Posts
    1,696

    Smile

    Oh Goldi!!!

    You're a star!!!

    Thank you so much!!!

    I might have to bring that up with my doctor. I didn't think anyone could have an allergy to folic acid. LOL

    And thanks for the list of food too.

    You're such an angel!

    :hugs:

    Celsie. xoxox

  10. #10

    Join Date
    May 2006
    Location
    Adelaide
    Posts
    1,696

    Default

    LMAO!!!

    Ah, the little smilie thing wasn't the one I was hoping for!!! LMAO!

    See, that will teach me for not checking my reply before I post it!!!

    Celsie. xoxox

  11. #11

    Join Date
    Jun 2006
    Location
    country vic
    Posts
    46

    Smile

    Hi Celsie,
    i'm in the same boat as you i feel sick when i take it i can only take every 2nd or 3rd day now

  12. #12

    Join Date
    Nov 2008
    Posts
    525

    Default

    HI Celsie,

    I know this is an old thread (I found it by accident while looking for somehting else), but thought I would comment, as I too was getting quite nauseaous from folate tabs.

    I got around this by having it at bedtime or with dinner in the evenings rather than in the morning. If I had it in the morning - nausea all day!!

    Hope this helps someone!

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •